MAUDE Adverse Event Report: ABBOTT POINT OF CARE I-STAT1 ANALYZER, IMMUNO READY

ABBOTT POINT OF CARE I-STAT1 ANALYZER, IMMUNO READY
Catalog Number 06F16-10
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Apoc labeling will be evaluated during the investigation as pertaining to the event.
 
Event or Problem Description
On (b)(6) 2018, abbott point of care (apoc) was contacted by a customer who reported visible smoke coming from i-stat1 analyzer (b)(4) after replacing the rechargeable battery.There was no additional information at the time of this report.The analyzer and rechargeable battery pack were replaced at no charge and returning for investigation.Apoc has determined that a component failure within the analyzer circuitry, may lead to the batteries becoming uncomfortably hot to touch in the area of the battery compartment when using a green non-fused battery carrier.However, the customer states that rechargeable batteries were being used at the time of the event.Therefore the analyzer is unlikely to become hot to touch.The product was replaced and returned for investigation.Based on the information available, there were no patient or user related injuries associated with this complaint.
 
Additional Manufacturer Narrative
Apoc incident # (b)(4).The investigation was completed on 09/13/2018.Analyzer s/n (b)(4) was returned because it emitted smoke.Failure analysis determined that the cause of the problem was the failure of a 100f tantalum capacitor (apoc p/n: 013827-01 01) c26 on the main board of the analyzer, between the primary battery and ground.The capacitor had failed such that it created a short circuit between the battery and ground; current flowing through the shorted capacitor caused heat damage, which gave the capacitor a burned appearance.The failures of the tantalum capacitors are a characteristic of the part and should be attributed to the manufacturer's reliability of this type of capacitor.According to the trending for august 2018, the number of capacitor failures in the model 300 analyzer that are allowable based on the component's reliability calculations is 282 for the past year (ending in august 2018), and the total number of the actual failures is 99, the current incident included.Therefore, no preventive/corrective action is required as the threshold has not been tripped and no product deficiency was found associated with the inability of the analyzer to activate.Rather, this was a malfunction, which was attributed to the failure of the tantalum capacitor in the c26 location.

Brand Name
I-STAT1 ANALYZER, IMMUNO READY
Common Device Name
I-STAT1 ANALYZER
Manufacturer (Section D)
ABBOTT POINT OF CARE
400 college road
princeton NJ 08540 6607
MDR Report Key7738306
Report Number2245578-2018-00198
Device Sequence Number1618645
Product Code CGA
UDI-Device Identifier00054749003709
UDI-Public00054749003709
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K001387
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number06F16-10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2018
Initial Date Received by Manufacturer 07/25/2018
Supplement Date Received by Manufacturer09/13/2018
Initial Report FDA Received Date08/01/2018
Supplement Report FDA Received Date09/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1